Illinois, 2006Hail and Heavy Rain in Illinois, September 4, 2006
September 4, 2006 · NWS DVN · 4 events in 2 counties and zones
An unseasonably strong upper level storm system initiated scattered thunderstorms along a surface boundary across northern Illinois in a semi-dry to semi-moist atmosphere. Due to low freezing levels the storms produced copious amounts on non-severe hail.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- $1,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong upper level storm system initiated scattered thunderstorms along a surface boundary across northern Illinois in a semi-dry to semi-moist atmosphere. Due to low freezing levels the storms produced copious amounts on non-severe hail. The combination of the surface boundary and redevelopment allowed storms to train across the same area producing locally heavy rainfall. One lone storm pulsed severe in southeast Stephenson County and produced quarter size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 4, 9:30 AM CST, 2 hours earlier.
Area forecast discussion, Sep 4, 9:30 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1030 AM CDT MON SEP 4 2006
.UPDATE...
UPDATED GRIDS SENT WITHIN THE LAST HOUR TO REMOVE FOG ADIVSORY AND
ADJUST POPS FOR ONGOING PCPN IN THE SOUTH. ALSO UPPED TEMPS SOME IN
NW IL WHERE 15Z READINGS WERE ALREADY APPROACHING FCST MAX TEMPS.
OTHERWISE...PREVIOUS FORECAST IS ON TRACK AS STACKED UPPER LOW OVER
CENTRAL IA HEADS SE TODAY. BASED ON 12Z KDVN SOUNDING...LOW 70S
WILL BE THE MAGIC NUMBER FOR SURFACE BASED CONVECTION. AS IT STANDS
NOW IT LOOKS LIKE MORNING CLOUDS AND RAIN WILL KEEP TEMPS FROM
REACHING LOW 70S OVER MOST AREAS WEST OF THE RIVER. EAST OF THE
RIVER BREAKS IN THE CLOUDS WERE ALLOWING TEMPS TO WARM NICELY...SO
THIS WILL BE THE AREA TO WATCH THIS AFTERNOON. IF A SEVERE
THUNDERSTORMS DO MATERIALIZE...THEN LARGE HAIL WILL BE PRIMARY
THREAT. EARLY MORNING HWO HAS THIS NICELY OUTLINED SO NO CHANGES
NEEDED THERE.
...DLF...
.PREVIOUS DISCUSSION...
.SYNOPSIS...
CLOSED UPPER LEVEL SYSTEM OVER SW IA MOVING SLOWLY EAST SOUTHEAST AT
10 TO 15 MPH. SYSTEM PRODUCING AREA OF SHOWERS AND SOME STORMS WITH
NEXT BATCH OF PRECIPITATION ALONG LEADING EDGE OF UPPER VORT LOBE
FROM NEAR IOWA CITY BACK TO EAST OF OMAHA. MOVEMENT SUGGESTS THIS
PRECIPITATION TO MOVE INTO FORECAST AREA FOR AT LEAST NEXT 6 TO 8
HOURS...MAINLY ALONG AND SOUTH OF HIGHWAY 30. PRESSURE FALLS ALSO
SUGGEST INCREASING COVERAGE OF SHOWERS AND SOME STORMS NEXT SEVERAL
HOURS WITH MAX FALLS IN CENTRAL IA MOVING INTO AREA WITH
PRECIPITATION. RIBBON OF DENSE FOG ALONG MISSISSIPPI RIVER DEVELOPED
IN CLEAR SLOT WITH VISIBILITIES WELL BELOW 1/4 MILE RESULTING IN A
DENSE FOG ADVISORY UNTIL 8 AM UNTIL WESTERN CLOUDS AND PRECIPITATION
ARRIVES.
&&
.SHORT TERM...TONIGHT AND LABOR DAY(MONDAY)...BLEND OF NOWCAST TOOLS
ABOVE AND MODELS SUGGEST KEEPING LIKELY POPS WITH HIGHEST AMOUNTS
AND COVERAGE SOUTH AND EASTERN SECTIONS. CURRENT COVERAGE OF POPS
HANDLED REASONABLY WELL BY ALL SOLUTIONS AT 07Z AND WENT WITH BLEND
OF GFS/UKMET BASED ON LATEST TRENDS BUT ALL SOLUTIONS SIMILAR WITH
MOST FAVORED AND STRONGEST FORCING SOUTHEAST. HEATING TODAY BY PM
SHOULD SEE SOME STRONGER STORMS DEVELOP WITH SOME PEA TO HALF INCH
HAIL POSSIBLE IF GET ENOUGH SUNSHINE FROM BREAKS IN CLOUDS FOR TEMPS
TO REACH LOWER 70S WITH HIGHEST RISK SE 1/3 OR SOUTH OF A PRINCETON
TO KEOSAUQUA LINE. STORM PREDICTION CENTER HAS MOST AREA IN SLIGHT
RISK TODAY. HAIL RISK DUE TO LOWER WBZ OF AOB 9K AGL BUT WITH VERY
LIMITED INSTABILITY OF CAPE AOB 600 J/KG AND WEAK SHEAR...SUPPORTS
ISOLATED STORMS AT MOST ATTM. TEMPS LIKE YESTERDAY A CHALLENGE
DEPENDING ON CLOUDS AND AMOUNT OF PRECIPITATION...KEPT UPPER 60S NW
WITH LOWER 70S SE SECTIONS. WOULDN/T BE SURPRISED TO SEE SOME FOG
LINGER TIL LATE AM SOME LOCATIONS DUE TO MOISTURE CONVERGENCE AND
THICK CLOUDS AND NEARLY CALM WINDS. TONIGHT...HIGHEST POPS EAST AS
UPPER LOW SLOWLY SLIDES EAST WITH HIGH CHANCE EAST AND LOW WEST WITH
MOST ACTIVITY ENDING BY LATE EVENING DUE TO LOSS OF HEATING. TEMPS
ON HIGH SIDE AND MAY STILL BE A FEW DEGREES TOO LOW WHERE CLOUDS ARE
THICKEST. PATCHY FOG AGAIN POSSIBLE BUT NOT A FAVORABLE AS TONIGHT AS
NORTH WINDS OF 5 MPH TO LOCALLY HIGHER SHOULD LIMIT COVERAGE. DAY
SHIFT CAN REASSESS THIS.
.LONG TERM...TUESDAY THROUGH WEDNESDAY...
CURRENT PACKAGE REMAINS REASONABLE AND MADE ONLY MINOR CHANGES WITH
SOME DAYTIME HEATING TO ALLOW FOR POPCORN SHOWERS AND POSSIBLY
ISOLATED STORMS AND KEPT CHANCE POPS. UPPED MAX TEMPS A FEW DEGREES
AS UPPER LOW SLIDES SOUTHEAST...DECENT SUBSIDENCE SHOULD ALLOW FOR
SOME SUNSHINE TO BOOST TEMPS A FEW DEGREES AND ALSO ENHANCE POPCORN
SHOWERS/STORMS AS CONVECTIVE TEMPS REACHED. KEPT SLIGHT CHANCE SE
SECTIONS IN EVENING AND TRENDED TOWARD CLEARING SKIES AND LOWER
TEMPS AT NIGHT. WEDNESDAY NEAR SEASONABLE WITH UPPER 70S TO AROUND
80 FOR HIGHS AND SOME DAYTIME CUMULUS CLOUDS. QUIET WEDNESDAY NIGHT
WITH SFC RIDGE NEARBY KEEPING MIN TEMPS IN 50S OR NEAR SEASONAL
LEVELS FOR MORE ENJOYABLE SEPTEMBER WEATHER. NO CHANGES BEYOND DAY
THREE WITH ALL SOLUTIONS CONTINUING TO SUGGEST ACTIVE WEATHER FOR
WEEKEND. ..NICHOLS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 8 AM ALONG MISSISSIPPI RIVER VALLEY.
IL...DENSE FOG ADVISORY UNTIL 8 AM ALONG MISSISSIPPI RIVER VALLEY.
MO...DENSE FOG ADVISORY UNTIL 8 AM CLARK COUNTY.
&&
NICHOLS
Hazardous weather outlook, Sep 4, 4:15 AM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 AM CDT MON SEP 4 2006
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
515 AM CDT MON SEP 4 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL
IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FOG...LOCALLY DENSE WITH VISIBILITIES REDUCED TO A FEW
HUNDRED FEET WILL GRADUALLY DISSIPATE BY MID MORNING. A DENSE FOG
ADVISORY REMAINS IN EFFECT FOR AREAS ALONG THE MISSISSIPPI RIVER
VALLEY UNTIL 9 AM.
SHOWERS AND SCATTERED THUNDERSTORMS WILL OCCUR AS AN UPPER LEVEL LOW
OVER IOWA GRADUALLY MOVES EAST TODAY. IF TEMPERATURES REACH THE
LOWER 70S...A FEW OF THE STORMS MAY BECOME STRONG...POSSIBLY BRIEFLY
APPROACHING SEVERE LEVELS BETWEEN 1 AND 6 PM. THE GREATEST THREAT
WILL BE FROM PEA TO HALF INCH HAIL WITH ISOLATED PENNY SIZED HAIL
POSSIBLE. LOCATIONS MOST AT RISK FOR STRONGER STORMS WILL BE ALONG
AND SOUTHEAST OF A PRINCETON ILLINOIS TO FAIRFIELD IOWA LINE.
THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR LOCATIONS EAST OF A
MANCHESTER IOWA TO IOWA CITY TO MACOMB ILLINOIS LINE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
FRIDAY THROUGH SUNDAY...A FRONTAL SYSTEM WILL MOVE INTO THE REGION
FRIDAY WITH A SURFACE DISTURBANCE DEVELOPING ON THE FRONT AND MOVING
INTO PORTIONS OF THE MIDWEST THIS WEEKEND. THIS WILL RESULT IN AREAS OF
SHOWERS AND THUNDERSTORMS. CONDITIONS REMAIN TOO UNCERTAIN TO ASSESS
ANY SEVERE OR HEAVY RAIN RISK AT THIS TIME. INTERESTED INDIVIDUALS
SHOULD MONITOR THIS PRODUCT FOR FURTHER UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE POSSIBLE THIS AFTERNOON SOUTHEAST OF A
PRINCETON ILLINOIS TO FAIRFIELD IOWA LINE.
NICHOLS
Heavy Rain, Jo Daviess
- When
- September 4, 11:30 AM CST to 12:30 PM CST
- Where
- Jo Daviess County, 3 mi NNE of Stockton
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
The co-op observer reported 1.25 inches of rain in the past hour.
Heavy Rain, Stephenson
- When
- September 4, 12:00 PM CST to 1:00 PM CST
- Where
- Stephenson County, Freeport
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
A spotter reported heavy rain causing some minor street flooding.
Heavy Rain, Stephenson
- When
- September 4, 1:00 PM CST to 2:30 PM CST
- Where
- Stephenson County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
The sheriff department reported some minor small stream flooding across the eastern half of the county.
Hail, Stephenson
- When
- September 4, 1:18 PM CST
- Where
- Stephenson County, 1 mi N of German Vly
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.233, -89.467
A spotter reported quarter size hail.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Illinois, September 4, 2006$20 million · 1.75 in hail · 14 events
- Lightning Strike in Florida, September 4, 20061 death · 1 event
- Lightning Strike in Florida, September 4, 2006$380,000 · 1 event
- Flooding in Texas, September 4, 2006$100,000 · 2 events
- Flash Flood in California, September 4, 2006$100,000 · 1 event
- Flooding in New Mexico, September 4, 2006$50,000 · 4 events
- Damaging Wind in Tennessee, September 4, 2006$30,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, September 4, 2006$25,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, September 4, 2006$25,000 · 65 kt wind · 1 event
- Flash Flood in New Mexico, September 4, 20061 event
- Waterspout in South Atlantic Coastal Waters, September 4, 20061 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 4, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534091, 5534092, 5534093, 5534094.